I’m a doctor. I should have known this would happen. I started using Vicodin for “pain”, prescribed by another physician. It worked well. Too well. It helped the underlying psychic pain better than anything else.
I was naïve enough to think I could control my use. I did, for a long time, until life got really tough. Then, it seemed opioids were the only thing that kept me from hurting, whether mentally or physically. Like millions of other people, I became dependent.
I eventually needed opioids every day or the pain was severe and the withdrawal symptoms miserable. The ups and downs of short acting pharmaceutical opioids were brutal. The rollercoaster ride became intolerable, so I decided to take buprenorphine. It is a partial agonist, and it was marketed to help with opioid dependence as follows:
- Lower abuse potential
- A ceiling effect at higher doses
- Greater safety in overdose compared with opioid full agonists
- Lower level of physical dependence (less withdrawal discomfort)
All the above are true except the last point. I believed that I would be able to wean off buprenorphine slowly over 6-12 months. It wasn’t long before I realized that every time I tried to drop my dose, I felt awful, for weeks. I soon stopped trying. I became resigned.
“At least it’s better than Vicodin.” It was and it wasn’t.
After four years on buprenorphine, I wanted to be opioid free. I had done the hard work (pretreatment) of improving my emotional and psychological health. I had worked through my childhood trauma. I had started a regular yoga and meditation practice. I had weaned off my antidepressant and most of my other medications.
On a podcast with Dr. Gabor Maté, he discussed the promise of ibogaine treatment. I had never heard of it. I was intrigued. I did some research and contacted an ibogaine center in Mexico.
They informed me that buprenorphine would have to be stopped for two months before ibogaine treatment. I would not have to go through withdrawals as they recommended I take morphine for 2 months instead.
They recommended an EKG and some blood work which I completed. They had a decent intake form but didn’t offer any pretreatment therapy of any kind. There was also precious little communication in the months leading up to my stay. I showed up at the Cancun airport to meet the owner/operator of this center.
Little did I know a week from hell was about to begin.
One by one, the problems emerged. First, somehow I had misunderstood how to pay the balance of the treatment. The owner accused me of “not wanting to pay,” and insisted that, “you could leave now if there is a problem.”
It felt like a shakedown, like a drug deal gone wrong. He had the ibogaine, and I better pay up or leave! He never asked me any questions to determine what had actually happened. It was distressing. The misunderstanding was remedied, I paid the balance, but I never felt comfortable again during my 6 day stay.
I arrived on a Monday. We did lab tests and a urine screen on Tuesday. I thought we would do ibogaine on Wednesday, since I was leaving on Saturday.
For some reason, never revealed, I did not receive ibogaine until Thursday morning. They delayed with trips to the massage therapist and to dinner. The night before our experience was to begin, I had a thirty-minute conversation with someone regarding what to expect from ibogaine and a short discussion on goals. I detail my psychedelic experience in my book, Opioids and Ibogaine: A Doctor’s Trip.
Thursday morning, a nurse gave me a test dose and within 45 minutes, I felt “drunk” but had no other effects. They then gave me the rest of the flood dose. I don’t even remember how much – I had given up my agency and had chosen to trust them.
Within 1-2 hours I suddenly vomited without warning. I told them I had wet my pants while vomiting. They did nothing about that. I lay in my wet clothes until I was done tripping.
While tripping, I remained in bed, with music playing through the headphones, eyes covered by a mask, and hallucinating. I had some visions. I had some insights. It wasn’t that amazing. I didn’t have any expectations going into the trip other than what they had told me the night before. After about six hours, I was consciously more aware, and that’s when the real nightmare began.
I started to have significant opioid withdrawals. I was in severe pain, and my legs were endlessly restless and stiff. I could not lie in one position for more than a minute. I also kept vomiting brilliant green bile, and the nausea and chest pain were persistent. All I could do was moan, groan, and move my legs in bed, flipping over and over again.
I now KNEW the suffering of opioid withdrawals. I had never experienced it before. I had always been too careful and never ran out of my medications.
Because ibogaine interacts with so many other medications, with known cardiotoxic effects, the team gave me nothing for my symptoms. I spent 12 hours in complete misery. I had no fluids for over 24 hours. They refused to give me IV hydration. They wanted me to drink, but the nausea was overwhelming.
I noticed my breathing was getting fast due to dehydration (metabolic acidosis). They still refused IV hydration. They wanted me to eat. No way I could. Finally, they gave me a little Valium and Zantac. I could sip on ginger ale and eat a few potato chips at about hour 36.
I spent the entire second day in bed. The owner came in and told me, “You are doing really well given you still had buprenorphine in your urine when you arrived.” WHAT? Why didn’t he share that before the ibogaine treatment?
I was not doing well. Friday was endless. I could not sleep at all. Saturday, they had me pack my bags for the airport – they dropped me off in Cancun at noon for a 5 pm flight. I was all alone, weak, and exhausted. I ended up crying at a table out of sheer despair.
The hell started in Mexico, and the months that followed were agonizing. No aftercare was offered. The center did not seem to care about me after I left. I was left to fend for myself. I developed diarrhea and called them to get advice. They were not helpful.
I figured since it was Mexico, it was likely travelers’ diarrhea. I took cipro for a day and it seemed to get better. It slowed down. However, within a couple of weeks I was having watery diarrhea every morning after I ate anything.
The first month after returning, I had severe restless legs, horrible insomnia, fatigue, weakness, but NO DEPRESSION. The promise of noribogaine is true. Despite my physical complaints, I was mentally able to tolerate it.
Slowly, after about two months, the noribogaine wore off and I spiraled headfirst into a depression. I had lost 15 pounds, I could barely work, and nothing was improving.
I had an “ah-ha!” moment after my acupuncturist put me on St. John’s Wort for a couple of weeks. I suddenly realized the cause of my diarrhea – GIARDIA – an intestinal parasite. All the symptoms were consistent so I self-treated with the proper medication and it suddenly improved. However, the damage inflicted on my intestines took over a year to heal.
It was a very long road back to health, mentally and physically. I had no support, no aftercare, nothing. I was on my own.
Over two years later, I met Garyth Moxey, Anders Beatty, and Jeremy Weate. We are kindred spirits. We all want the same for patients with opioid dependence. We will provide adequate pretreatment, be attentive during treatment and ensure there is all the aftercare our clients need. I do not want anyone to go through what I experienced in Cancun.
Sue Nielsen MD.